Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



$ L^\infty$ estimates for the JKO scheme in parabolic-elliptic Keller-Segel systems

Authors: José-Antonio Carrillo and Filippo Santambrogio
Journal: Quart. Appl. Math.
MSC (2010): Primary 35K55; Secondary 49K20
DOI: https://doi.org/10.1090/qam/1493
Published electronically: November 7, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove $ L^\infty $ estimates on the densities that are obtained via the JKO scheme for a general form of a parabolic-elliptic Keller-Segel type system, with arbitrary diffusion, arbitrary mass, and in arbitrary dimension. Of course, such an estimate blows up in finite time, a time proportional to the inverse of the initial $ L^\infty $ norm. This estimate can be used to prove short-time well-posedness for a number of equations of this form regardless of the mass of the initial data. The time of existence of the constructed solutions coincides with the maximal time of existence of Lagrangian solutions without the diffusive term by characteristic methods.

References [Enhancements On Off] (What's this?)

  • [1] Luigi Ambrosio, Nicola Gigli, and Giuseppe Savaré, Gradient flows in metric spaces and in the space of probability measures, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2005. MR 2129498
  • [2] Luigi Ambrosio and Sylvia Serfaty, A gradient flow approach to an evolution problem arising in superconductivity, Comm. Pure Appl. Math. 61 (2008), no. 11, 1495-1539. MR 2444374, https://doi.org/10.1002/cpa.20223
  • [3] Jean-Pierre Aubin, Un théorème de compacité, C. R. Acad. Sci. Paris 256 (1963), 5042-5044 (French). MR 0152860
  • [4] D. Balagué, J. A. Carrillo, T. Laurent, and G. Raoul, Dimensionality of local minimizers of the interaction energy, Arch. Ration. Mech. Anal. 209 (2013), no. 3, 1055-1088. MR 3067832, https://doi.org/10.1007/s00205-013-0644-6
  • [5] Andrea L. Bertozzi, Thomas Laurent, and Flavien Léger, Aggregation and spreading via the Newtonian potential: the dynamics of patch solutions, Math. Models Methods Appl. Sci. 22 (2012), no. suppl. 1, 1140005, 39. MR 2974185, https://doi.org/10.1142/S0218202511400057
  • [6] Adrien Blanchet, Vincent Calvez, and José A. Carrillo, Convergence of the mass-transport steepest descent scheme for the subcritical Patlak-Keller-Segel model, SIAM J. Numer. Anal. 46 (2008), no. 2, 691-721. MR 2383208, https://doi.org/10.1137/070683337
  • [7] Adrien Blanchet, Eric A. Carlen, and José A. Carrillo, Functional inequalities, thick tails and asymptotics for the critical mass Patlak-Keller-Segel model, J. Funct. Anal. 262 (2012), no. 5, 2142-2230. MR 2876403, https://doi.org/10.1016/j.jfa.2011.12.012
  • [8] Adrien Blanchet, José Antonio Carrillo, David Kinderlehrer, Michał Kowalczyk, Philippe Laurençot, and Stefano Lisini, A hybrid variational principle for the Keller-Segel system in $ \mathbb{R}^2$, ESAIM Math. Model. Numer. Anal. 49 (2015), no. 6, 1553-1576. MR 3423264, https://doi.org/10.1051/m2an/2015021
  • [9] Adrien Blanchet, José A. Carrillo, and Philippe Laurençot, Critical mass for a Patlak-Keller-Segel model with degenerate diffusion in higher dimensions, Calc. Var. Partial Differential Equations 35 (2009), no. 2, 133-168. MR 2481820, https://doi.org/10.1007/s00526-008-0200-7
  • [10] Adrien Blanchet, José A. Carrillo, and Nader Masmoudi, Infinite time aggregation for the critical Patlak-Keller-Segel model in $ \mathbb{R}^2$, Comm. Pure Appl. Math. 61 (2008), no. 10, 1449-1481. MR 2436186, https://doi.org/10.1002/cpa.20225
  • [11] Adrien Blanchet, Jean Dolbeault, and Benoît Perthame, Two-dimensional Keller-Segel model: optimal critical mass and qualitative properties of the solutions, Electron. J. Differential Equations (2006), No. 44, 32. MR 2226917
  • [12] L. A. Caffarelli, A localization property of viscosity solutions to the Monge-Ampère equation and their strict convexity, Ann. of Math. (2) 131 (1990), no. 1, 129-134. MR 1038359, https://doi.org/10.2307/1971509
  • [13] Luis A. Caffarelli, Interior $ W^{2,p}$ estimates for solutions of the Monge-Ampère equation, Ann. of Math. (2) 131 (1990), no. 1, 135-150. MR 1038360, https://doi.org/10.2307/1971510
  • [14] Luis A. Caffarelli, Some regularity properties of solutions of Monge Ampère equation, Comm. Pure Appl. Math. 44 (1991), no. 8-9, 965-969. MR 1127042, https://doi.org/10.1002/cpa.3160440809
  • [15] Vincent Calvez and José A. Carrillo, Volume effects in the Keller-Segel model: energy estimates preventing blow-up, J. Math. Pures Appl. (9) 86 (2006), no. 2, 155-175 (English, with English and French summaries). MR 2247456, https://doi.org/10.1016/j.matpur.2006.04.002
  • [16] Vincent Calvez and Lucilla Corrias, The parabolic-parabolic Keller-Segel model in $ \mathbb{R}^2$, Commun. Math. Sci. 6 (2008), no. 2, 417-447. MR 2433703
  • [17] J. A. Carrillo, M. DiFrancesco, A. Figalli, T. Laurent, and D. Slepčev, Global-in-time weak measure solutions and finite-time aggregation for nonlocal interaction equations, Duke Math. J. 156 (2011), no. 2, 229-271. MR 2769217, https://doi.org/10.1215/00127094-2010-211
  • [18] José Antonio Carrillo, Stefano Lisini, and Edoardo Mainini, Uniqueness for Keller-Segel-type chemotaxis models, Discrete Contin. Dyn. Syst. 34 (2014), no. 4, 1319-1338. MR 3117843, https://doi.org/10.3934/dcds.2014.34.1319 Dario Cordero-Erausquin, Sur le transport de mesures périodiques, C. R. Acad. Sci. Paris Sér. I Math. 329 (1999), no. 3, 199-202 (French, with English and French summaries). MR 1711060, https://doi.org/10.1016/S0764-4442(00)88593-6
  • [20] Katy Craig, Nonconvex gradient flow in the Wasserstein metric and applications to constrained nonlocal interactions, Proc. Lond. Math. Soc. (3) 114 (2017), no. 1, 60-102. MR 3653077, https://doi.org/10.1112/plms.12005 Guido De Philippis and Alessio Figalli, The Monge-Ampère equation and its link to optimal transportation, Bull. Amer. Math. Soc. (N.S.) 51 (2014), no. 4, 527-580. MR 3237759, https://doi.org/10.1090/S0273-0979-2014-01459-4
  • [22] Simone Di Marino, Bertrand Maury, and Filippo Santambrogio, Measure sweeping processes, J. Convex Anal. 23 (2016), no. 2, 567-601. MR 3509672 Alessio Figalli, The Monge-Ampère equation and its applications, Zurich Lectures in Advanced Mathematics, European Mathematical Society (EMS), Zürich, 2017. MR 3617963
  • [24] T. Hillen and K. J. Painter, A user's guide to PDE models for chemotaxis, J. Math. Biol. 58 (2009), no. 1-2, 183-217. MR 2448428, https://doi.org/10.1007/s00285-008-0201-3
  • [25] W. Jäger and S. Luckhaus, On explosions of solutions to a system of partial differential equations modelling chemotaxis, Trans. Amer. Math. Soc. 329 (1992), no. 2, 819-824. MR 1046835, https://doi.org/10.2307/2153966
  • [26] Richard Jordan, David Kinderlehrer, and Felix Otto, The variational formulation of the Fokker-Planck equation, SIAM J. Math. Anal. 29 (1998), no. 1, 1-17. MR 1617171, https://doi.org/10.1137/S0036141096303359
  • [27] E. F. Keller and L. A. Segel, Initiation of slime mold aggregation viewed as an instability, J. Theor. Biol. 26 (1970), 399-415.
  • [28] S. Lisini, E. Mainini and A. Segatti, A gradient flow approach to the porous medium equation with fractional pressure, Preprint arXiv:1606.06787.
  • [29] Jian-Guo Liu and Jinhuan Wang, A note on $ L^\infty$-bound and uniqueness to a degenerate Keller-Segel model, Acta Appl. Math. 142 (2016), 173-188. MR 3466921, https://doi.org/10.1007/s10440-015-0022-5
  • [30] Grégoire Loeper, Uniqueness of the solution to the Vlasov-Poisson system with bounded density, J. Math. Pures Appl. (9) 86 (2006), no. 1, 68-79 (English, with English and French summaries). MR 2246357, https://doi.org/10.1016/j.matpur.2006.01.005
  • [31] Bertrand Maury, Aude Roudneff-Chupin, and Filippo Santambrogio, A macroscopic crowd motion model of gradient flow type, Math. Models Methods Appl. Sci. 20 (2010), no. 10, 1787-1821. MR 2735914, https://doi.org/10.1142/S0218202510004799 Felix Otto, The geometry of dissipative evolution equations: the porous medium equation, Comm. Partial Differential Equations 26 (2001), no. 1-2, 101-174. MR 1842429, https://doi.org/10.1081/PDE-100002243
  • [33] Frédéric Poupaud, Diagonal defect measures, adhesion dynamics and Euler equation, Methods Appl. Anal. 9 (2002), no. 4, 533-561. MR 2006604, https://doi.org/10.4310/MAA.2002.v9.n4.a4
  • [34] Filippo Santambrogio, Optimal transport for applied mathematicians, Progress in Nonlinear Differential Equations and their Applications, vol. 87, Birkhäuser/Springer, Cham, 2015. Calculus of variations, PDEs, and modeling. MR 3409718
  • [35] Filippo Santambrogio, {Euclidean, metric, and Wasserstein} gradient flows: an overview, Bull. Math. Sci. 7 (2017), no. 1, 87-154. MR 3625852, https://doi.org/10.1007/s13373-017-0101-1
  • [36] Filippo Santambrogio, Dealing with moment measures via entropy and optimal transport, J. Funct. Anal. 271 (2016), no. 2, 418-436. MR 3501852, https://doi.org/10.1016/j.jfa.2016.04.009
  • [37] Cédric Villani, Optimal transport, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 338, Springer-Verlag, Berlin, 2009. Old and new. MR 2459454

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 35K55, 49K20

Retrieve articles in all journals with MSC (2010): 35K55, 49K20

Additional Information

José-Antonio Carrillo
Affiliation: Department of Mathematics, Imperial College London, South Kensington Campus, SW7 2AZ London, United Kingdom
Email: carrillo@imperial.ac.uk

Filippo Santambrogio
Affiliation: Laboratoire de Mathématiques d’Orsay, Univ. Paris-Sud, CNRS, Université Paris-Saclay, 91405 Orsay Cedex, France
Email: filippo.santambrogio@math.u-psud.fr

DOI: https://doi.org/10.1090/qam/1493
Received by editor(s): September 10, 2017
Published electronically: November 7, 2017
Additional Notes: The first author was partially supported by the Royal Society via a Wolfson Research Merit Award and by EPSRC grant number EP/P031587/1.
The work was finished during a visit of the second author to the Imperial College, in the framework of a joint CNRS-Imperial Fellowship; the hospitality and the financial support of the Imperial College are warmly acknowledged.
Article copyright: © Copyright 2017 Brown University

American Mathematical Society